Hail, Oglala Lakota
- When
- June 17, 9:30 PM MST
- Where
- Oglala Lakota County, 8.08 mi W of Rockyford
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.506, -102.661
Severe thunderstorms formed over Shannon County and moved eastward into Bennett County, producing strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms formed over Shannon County and moved eastward into Bennett County, producing strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 17, 1:03 PM MST, 8 hours 27 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 203 PM MDT WED JUN 17 2015 .SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT ISSUED AT 201 PM MDT WED JUN 17 2015 WATER VAPOR IMAGERY SHOWS NEAR ZONAL FLOW CONTINUING TODAY. SEVERAL WAVES ARE CROSSING THE NRN ROCKIES ATTM PUSHING INTO CNTRL MT. SURFACE ANALYSIS SHOWS HIGH PRES ACROSS THE CNTRL DAKOTAS WITH RETURN FLOW SETTING UP ACROSS NE WY/FAR WRN SD. TEMPS HAVE RISEN INTO THE 70S...AND WITH GOOD THETA E ADVECTION...DEWPOINTS HAVE RISEN FROM THE UPPER 40S/LOW 50S THIS MORNING TO AROUND 60. UPPER WAVE WILL CROSS THE REGION THIS AFTN AND TONIGHT. CONVECTION IS EXPECTED TO DEVELOP LATER THIS AFTN ACROSS THE BLKHLS AREA BEFORE MOVING OUT INTO THE PLAINS. SHORT RANGE MODELS ARE SHOWING SOME DIMINISHING WITH THESE STORMS...BUT LOOKS LIKE AN MCS WILL MOVE IN FROM MT LATER THIS EVNG. PLENTY OF CAPE/SHEAR FOR SUPERCELL DEVELOPMENT THE NEXT SEVERAL HOURS WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. AS THE MCS MOVES ACROSS THE FAR NE WY AREA INTO THE WRN SD PLAINS...LOOKS LIKE THE THREAT WILL TRANSITION MORE TOWARD A WIND THREAT AS THE MCS POTENTIALLY BOWS OUT. THERE ARE DIFFERENCES IN THE TIMING OF THIS SYSTEM...WITH THE HRRR THE FASTER SOLUTION COMPARED TO THE 4KM NAM. COULD SEE LINGERING PRECIP EARLY THU MRNG...BUT MAJORITY OF THE CONVECTION WILL BE DONE LATE TONIGHT AS IT MOVES SE INTO NEB. THE NEXT ROUND OF STORMS ARE EXPECTED THU AFTN/NIGHT AS A SERIES OF WAVES PUSH THROUGH THE DAKOTAS WITHIN THE PERSISTENT ZONAL FLOW. DEEP MOISTURE ADVECTION IS EXPECTED FOR THE SECOND HALF OF THE DAY AS A SURFACE LOW STRENGTHENS NEAR THE WY/MT BORDER. CAPE AND SHEAR WILL BE HIGH ENOUGH FOR SOME SUPERCELL DEVELOPMENT. THROUGH THU NIGHT...BETTER CHANCES FOR STORMS TRANSITION TOWARD NW SD AS A STRONG WAVE CROSSES MT TO THE ND/SD BORDER. THIS COULD BRING AN MCS ACROSS NW SD THROUGH LATE NIGHT HOURS. .LONG TERM...FRIDAY THROUGH WEDNESDAY ISSUED AT 201 PM MDT WED JUN 17 2015 NEARLY ZONAL UPPER FLOW WILL CONTINUE THROUGH THE EXTENDED PERIOD...WITH SHORTWAVES PERIODICALLY PASSING THROUGH THE REGION....KEEPING THE CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST. A SURFACE LOW WILL DEEPEN OVER SOUTHEASTERN MT/EASTERN WY BEFORE SLOWLY PUSHING EAST ON FRIDAY. MOISTURE WILL CONVERGE ALONG THE SURFACE BOUNDARY...AND MLCAPE VALUES WILL RISE TO 3000-4000 J/KG ACROSS CENTRAL SD. BEST 0-6KM SHEAR OF 50-60 KTS WILL BE ACROSS THE NORTHERN HALF OF THE CWA. THESE INGREDIENTS COMBINED WITH WEAK UPPER LEVEL ENERGY WILL CREATE CHANCES FOR SHOWERS AND THUNDERSTORMS FRIDAY AFTERNOON INTO FRIDAY NIGHT...SOME OF WHICH MAY BE SEVERE. MARGINAL CAPE AND EXCELLENT SHEAR ACROSS THE BLACK HILLS AND SOUTHWESTERN SD ON SATURDAY...ALONG WITH ANOTHER WEAK SHORTWAVE...MAY ALLOW FOR MORE STRONG TO SEVERE THUNDERSTORMS THERE. MODELS CONTINUE TO HINT AT A WEAK RIDGE DEVELOPING SUNDAY INTO MONDAY WITH LESSER CHANCES OF PRECIP THEN. NORTHERN PLAINS WILL THEN BE UNDER SOUTHWEST FLOW BY LATE TUESDAY AS THE RIDGE SHIFTS EASTWARD...WITH INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL BE ABOVE AVERAGE ON FRIDAY AS THE THERMAL RIDGE AXIS SHIFTS EASTWARD. SATURDAY AND SUNDAY WILL BE COOLER...BUT HIGHS WILL BE AROUND AVERAGE. MONDAY AND TUESDAY WILL ONCE AGAIN BE WARM WITH UPPER 70S TO UPPER 80S ACROSS MOST OF THE REGION. COOLER WEATHER IS EXPECTED WEDNESDAY...FOLLOWING A COLD FRONT. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z THURSDAY ISSUED AT 201 PM MDT WED JUN 17 2015 SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE BLACK HILLS THIS AFTERNOON AND ACROSS THE ENTIRE AREA TONIGHT. SCT MVFR CIGS/VSBY IS EXPECTED NEAR THUNDERSTORMS. STRONG THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND STRONG WIND GUSTS THIS EVENING INTO TONIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...13 LONG TERM...POJORLIE AVIATION...POJORLIE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 646 AM MDT WED JUN 17 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 646 AM MDT WED JUN 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA AS THE NEXT DISTURBANCE CROSSES THE AREA. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. AN ISOLATED TORNADO AND HEAVY RAIN ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DAILY CHANCES FOR THUNDERSTORMS CAN BE EXPECTED FOR THE REST OF THE WEEK ACROSS THE AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE AREA DURING THE AFTERNOON AND EVENING HOURS ON THURSDAY AND FRIDAY. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
930 PM MDT WED JUN 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TORNADO 3 SSW BEULAH 44.49N 104.11W
06/17/2015 CROOK WY PUBLIC
SEVERAL PUBLIC REPORTS OF A TORNADO
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
942 PM MDT WED JUN 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST 13 NW DOWNTOWN BELLE FO 44.80N 104.04W
06/17/2015 M56 MPH BUTTE SD DEPT OF HIGHWAYS
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
947 PM MDT WED JUN 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM HAIL 7 SSE ROZET 44.18N 105.17W
06/17/2015 E2.00 INCH CAMPBELL WY TRAINED SPOTTER
ALSO HAD 60MPH WIND GUSTS
&&
MCKEMYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1004 PM MDT WED JUN 17 2015
WYZ055-180430-
SOUTHERN CAMPBELL WY-
1004 PM MDT WED JUN 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL COUNTY
UNTIL 1030 PM MDT...
AT 1003 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES NORTHEAST OF RENO JUNCTION...OR 20 MILES NORTHEAST OF WRIGHT...
MOVING SOUTH AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
CAMPBELL COUNTY EAST OF WRIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR
NORTHEASTERN WYOMING.
LAT...LON 4396 10526 4397 10509 4366 10508 4365 10509
4366 10529
TIME...MOT...LOC 0403Z 358DEG 27KT 4390 10515
RUDGESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1019 PM MDT WED JUN 17 2015 SDZ042-180445- SHANNON SD- 1019 PM MDT WED JUN 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHANNON COUNTY UNTIL 1045 PM MDT... AT 1019 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF ROCKYFORD...OR 28 MILES NORTH OF PINE RIDGE... MOVING EAST AT 35 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SHARPS CORNER AND ROCKYFORD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR SOUTHWESTERN SOUTH DAKOTA. LAT...LON 4334 10277 4352 10279 4357 10222 4327 10216 TIME...MOT...LOC 0419Z 267DEG 30KT 4343 10269 CARSTENS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1023 PM MDT WED JUN 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST 6 WNW DOWNTOWN NEWCASTL 43.88N 104.31W
06/17/2015 M60 MPH WESTON WY AWOS
&&
MCKEMYThe Rapid City radar (KUDX), 70 km away, was scanning. The volume nearest the first event began at 04:31 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Several people reported 60 mph wind gusts.
Time is ob time; check time on radar.
Wind gusts were estimated around 60 mph.
Wind gusts were estimated at 60 mph.
The spotter estimated wind gusts reached 70 mph.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587150, 587151, 587153, 587152, 587154, 587157, 587155, 587156.